Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 67, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 9, 2020, 6:02 PM EDT for Stanly County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2020, 6:02 PM EDT (22:02 UTC)
- Expired
- Jun 9, 2020, 6:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:55 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 9, 2:55 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 255 PM EDT Tue Jun 9 2020 .SYNOPSIS... In the wake of the warm front, southerly flow will advect warm moist air into central NC as the sub-tropical ridge extends into the mid- Atlantic. A cold front will slowly approach from the west through Thursday. This front will stall and remain over central Carolinas through Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 200 PM Tuesday... As of 12Z today, Tropical Depression Cristobal was located over Missouri, remaining east of the low over western KS as it continues its northward trek toward Canada. The sub-tropical ridge remains in place over the Southeast and mid-Atlantic regions. With the warm front lifting north through central NC today, southerly flow will increase into the area, resulting in an increase of temperatures, moisture and instability. Scattered showers with isolated thunderstorms will continue to develop over and/or move into the area through this evening. Best chances for showers and storms will be over the southwestern two-thirds of the area. Highs today should top out in the mid 80s to around 90 degrees. Lows will be on the muggy side, low to mid 70s most places. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 255 PM Tuesday... The mid/upper level ridge axis will shift further east on Wednesday ahead of the shortwave currently over Front Range. That shortwave will swing through the Midwest and Oh Valley, deamplifying significantly as it does so, while the associated surface cold front tracks east across the mountains early Thursday. Ahead of the front, a moderately unstable airmass owing to highs in the upper 80s and PW rising above 1.5" will lead to scattered to numerous showers and storms by midday, focused primarily in the Foothills and western Piedmont from differential heating. However, guidance shows a secondary PW surge associated with the Bermuda high that will focus across the coastal plain, so POPs end up relatively uniform across the CWA. Severe threat is limited given the lack of forcing and shear, and the trough passing to our NW should veer the mid-level flow sufficient to give storms some movement and limit flooding potential. Expect showers and storms will continue across the western piedmont Wednesday night as the cold front approaches from the west. Again, with only remnant boundaries and an unseasonably moist atmosphere to support the showers, its unclear how much coverage there will be overnight, at least not until the cold front emerges from the mountains. Lows in the upper 70s and lower 70s. The cold front is forecast to cross the mountains Wednesday night, though guidance continues to slow its progress without any upper support, and both the GFS/ECWMF hang it up in the Piedmont on Thursday before finally pushing it toward the coastal areas by Fri/Sat. Models indicate the primary moist axis lying through the heart of the Piedmont Thu, and soundings show moderate instability with up to 1500 MLCAPE once again. The lack of upper forcing and deep layer shear should limit the severe threat to just wet microbursts, but given the generally weak steering flow and very weak MBE's, flash flooding from slow moving or back-building multicells looks like the primary threat. FFG is relatively high given a week or so without significant rainfall, so the threat may be confined to mainly urban areas. The humid airmass and cold front will linger Thursday night, continuing the potential for showers and storms. Highs Thursday in the mid 80s with lows in the mid 60s west to lower 70s east. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 255 PM Tuesday... With the front only creeping to the coast, scattered showers and storms are possible again in the coastal plain Friday. A second cold front is then forecast to approach the area over the weekend as an upper low over the NE slides south to the Mid-Atlantic, or even splits into a second upper low over the southern Appalachians. The patterns continues to be complicated and not handled consistently by the models, but it is also a pattern that strong favors below normal highs in the upper 70s by early next week and daily chances of showers and storms, perhaps above June climo. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... 24 hour TAF period: Scattered showers and isolated thunderstorms are expected across much of central NC this aft/eve, most likely impacting KINT, KGSO and KFAY. Aviation conditions will largely be VFR, with the exception of under heavy thunderstorms/showers, through midnight. MVFR/IFR cigs will develop shortly thereafter and remain at best in those categories through daybreak Wednesday. A period of LIFR/VLIFR cigs is possible at all terminals in the hours around dawn. Cigs will slowly lift back to VFR through the morning, returning to VFR around noon or so. Winds should be light and generally southerly throughout the TAF period. -KC Looking ahead: Sub-VFR (or low-end VFR) conditions are likely to dominate the rest of this week, with much more clouds than sun as a warm/humid air mass holds over central NC. Numerous showers and storms producing pockets of sub-VFR conditions are expected Wed through Thu night, mainly (but not exclusively) each aft/eve as a cold front approaches then stalls over the region. This front is expected to drift slightly E to along or E of I-95 Fri through the weekend, keeping the best shower/storm chances over RWI/FAY, although this could change with later forecasts. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...KC NEAR TERM...KC SHORT TERM...BLS LONG TERM...BLS AVIATION...KC/Hartfield
Hazardous weather outlook, Jun 9, 3:18 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 318 PM EDT Tue Jun 9 2020 NCZ009>011-026>028-043-078-101930- Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-Wayne- 318 PM EDT Tue Jun 9 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous showers and storms are expected Wednesday through Thursday night. These showers and storms will be slow moving with heavy downpours, and minor flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-008-021>025-038>042-073>077-083>086-088-089-101930- Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson- Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 318 PM EDT Tue Jun 9 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered showers and storms this afternoon and evening may produce locally heavy rain, which could lead to isolated minor flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous showers and storms are expected Wednesday through Thursday night. These showers and storms will be slow moving with heavy downpours, and minor flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:41 PM EDT | Areal Flood Advisory | RAH | Anson | 3 hr |
| Jun 9, 6:55 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 65 min |
| Jun 9, 7:48 PM EDT | Areal Flood Advisory | RAH | Harnett | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.